New York, 2002

Hail and Damaging Winds in New York, August 2, 2002

August 2, 2002 · NWS ALY · 12 events in 8 counties and zones

Numerous thunderstorms developed ahead of a cold front during the afternoon and evening hours of August 2 across eastern New York. Some of them briefly pulsed to severe levels.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$65,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Numerous thunderstorms developed ahead of a cold front during the afternoon and evening hours of August 2 across eastern New York. Some of them briefly pulsed to severe levels. Thunderstorm winds from different storms downed a few trees and powerlines in Ghent in Columbia County, Plattekill in Ulster County, Berne and Clarksville in Albany County, as well as Windham in Greene County. The town of Saint Johnsville, in Montgomery County, had trees and power lines down from two seperate storms. Hail, from seperate storms, up to one inch in diameter, was reported at Tillson, in Ulster County and Nisakyuna, in Schenecady County. Lightning from a thunderstorm struck an individual in the town of Castelton on Hudson, in Rensselaer County, producing only minor injuries. The exact time of that lightning strike is unknown. Lightning also struck two different homes in Dutchess County. One was in the Union Vale section of Millerton and the other was in La Grange. Both structures suffered minor damge due to the lightning strikes. Up to 20,000 customers temporarily lost power in the Mid Hudson Valley, due to the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 2, 6:05 AM EST, 6 hours 50 minutes earlier.

Area forecast discussion, Aug 2, 6:05 AM EST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
705 AM EDT FRI AUG 02 2002

.DISC...WILL ISSUE AN UPDATE TO REMOVE FOG FROM THE FORECAST.
THERE/S STILL SOME PATCHY FOG...BUT ALL STATIONS NOW OFFICIALLY
REPORTING > 2 SM. WILL ALSO ADD THE PROVERBIAL HEADLINER FOR STRONG
STORMS POSSIBLE. NO OTHER CHANGES TO THE FIRST OR ANY OTHER PERIODS.
THUNDERSTORMS ALREADY MOVING INTO HERKIMER COUNTY...COULD BE AN
ACTIVE DAY.

***PREV AFD***

WORKZONES AVAILABLE. USED MAINLY ETA MOS WITH THIS PACKAGE WITH SOME
TWEAKING.

.DISC...NCEP HAS OUTLOOK MUCH OF THE NE IN SLIGHT RISK AND WE
CONCUR. JUICY AIR MASS WITH TDS AOB 70 STILL IN PLACE WHILE A COLD
FRONT...NOW JUST NW OF LAKE ONTARIO...WILL CLASH WITH IT LATER THIS
AFTERNOON AND EVENING. ALREADY STORMS ARE FIRING UP AS NEARBY AS
MONTREAL. WHILE THE CORE OF THE UA JETSTREAM WILL STAY TO OUR
NORTH...GOOD LOW LEVEL CONVERGENCE AND SURFACE BASED CAPES ON
AVERAGE 1500-2000 J/KG THIS AFTERNOON...SHOULD BE ENOUGH TO FIRE UP
SOME SVR. UPSTREAM THIS SAME SYSTEM HAS PRODUCED MAINLY WIND DAMAGE
ACROSS WI AND MI. MAGLENTA FROM THE ALY MESO-ETA BUFKIT GIVES A
VALUE OF 2.4 WHICH ON THE BORDER OF MINOR/SVR. WE WILL ISSUE A SPS
THIS MORNING BASED ON THE ABOVE FACTORS. LARGE HAIL AND WIND ARE THE
BIGGEST THREAT...WITH STORMS MAINLY IN A PULSE TYPE ENVIRONMENT.
SINCE PWA VALUES ARE AROUND 1.5 INCHES WILL MENTION THE POSSIBILITY
OF HEAVY RAIN AS WELL.

MEANWHILE...THE FRONT WILL SLOW DOWN AS IT BEGINS TO RUN OUT OF
STEAM ACROSS OUR SOUTHERN AREAS LATER TONIGHT. ONCE THE DAYTIME HEAT
IS LOST...MOST OF THE STORMS SHOULD WEAKEN OR DISSIPATE.
HOWEVER...WILL KEEP CHANCES THROUGH MIDNIGHT...EXCEPT ALL NIGHT IN
THE SERN ZONES. NO ADDED WORDED WILL BE ADDED TONIGHT.

WHAT/S LEFT OF THE FRONT SHOULD BE JUST SOUTH OF OUR REGION
TOMORROW. GOOD DRYING THROUGH COLUMN SHOULD GIVES US PLENTY OF
SUNSHINE TOMORROW. EARLIER RUNS INDICATED THIS WOULD BE A REFRESHING
SURGE OF CANADIAN AIR. NOW THE BEST WE CAN HOPE FOR IS FOR A LITTLE
LESS HUMIDITY BUT TEMPERATURES STILL ABOVE AVERAGE AS H8 TEMPS ARE
NOW PROGGED TO BE 13-16C ACROSS THE BOARD. IN FACT TEMPS MAY REACH
90 AGAIN IN THE MID HUDSON VALLEY. WEAK HIGH WILL CREST OVERNIGHT
SAT-SUN TO BRING A LITTLE COOLER OF NIGHT. BUT THEN...EVEN WARMER
AND EVENTUALLY MORE HUMID AIR WILL RETURN ON SUNDAY.

.EXTENDED...THE BIG DIFFERENCE THE 00Z AVN NOW INDICATES ANOTHER
STRONGER SHORT WAVE AND DIGGING TROUGH TO REACH THE NE ON MON INTO
TUE...AS THE DEATH RIDGE RETROGRADES WESTWARD. BASED ON PAST
EXPERIENCES THIS SEEMS REASONABLE AND WE MIGHT GET THAT RELIEF BY
THE MIDDLE OF NEXT WEEK.

.HYDROLOGICAL STATUS...NO SIGNIFICANT HYDRO PROBLEMS ARE EXPECTED.
WE HAVE FORECAST A QPF OF 0.5-1.0 INCHES THROUGH TONIGHT WITH
HEAVIEST AMOUNTS IN SOUTHERN VERMONT.  3-HR FFGS ARE MOSTLY IN 4 TO
4.5 INCH RANGE. HOWEVER THUNDERSTORMS TODAY AND EARLY TONIGHT...MAY
PRODUCE LOCALIZED AMOUNTS OF A COUPLE OF INCHES SO THE MAIN CONCERN
WOULD CONTINUE TO BE URBAN FLDG FROM SHORT BURSTS OVR BUILT UP
AREAS. DRY WX IS FORECAST SAT AND SUN.

.ALY...NONE.

HWJIV

In the hours before

Special weather statement, Aug 2, 11:55 AM EST, 1 hour before
NYZ052-059-021730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1255 PM EDT FRI AUG 2 2002

...A STRONG THUNDERSTORM IN ALBANY AND GREENE COUNTIES...

AT 1255 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER ALCOVE...OR 13 MILES SOUTH OF DELMAR...MOVING SOUTHEAST AT 25
MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

RAVENA AT 100 PM EDT...
CLIMAX AND NEW BALTIMORE AT 105 PM EDT...
COXSACKIE AT 110 PM EDT...
ATHENS AT 125 PM EDT...

RAINFALL AMOUNTS BETWEEN ONE HALF AND ONE INCH PER HOUR CAN BE
EXPECTED WITH THESE STORMS. LOCALIZED FLOODING OF ROADWAYS CAN ALSO
BE EXPECTED AS THESE STORMS PASS.
Special weather statement, Aug 2, 12:09 PM EST, 46 minutes before
NYZ059-060-021745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
109 PM EDT FRI AUG 2 2002

...A STRONG THUNDERSTORM IN COLUMBIA AND GREENE COUNTIES...

AT 109 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES EAST OF SURPRISE...OR 12 MILES NORTHWEST OF HUDSON...MOVING
SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND VERY HEAVY RAIN...WILL BE NEAR...

CLIMAX AND NEW BALTIMORE AT 120 PM EDT...
COXSACKIE AT 125 PM EDT...
KINDERHOOK AND ATHENS AT 135 PM EDT...
HUDSON AND VALATIE AT 140 PM EDT...
STOTTVILLE AND PHILMONT AT 145 PM EDT...

RAINFALL AMOUNTS OF ONE HALF TO ONE INCH...WITH ISOLATED AMOUNTS
APPROACHING TWO INCHES AN HOUR...WILL BE POSSIBLE ACROSS THESE AREAS.
Special weather statement, Aug 2, 12:18 PM EST, 37 minutes before
MAZ001-NYZ053-054-VTZ013-014-021800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
118 PM EDT FRI AUG 2 2002

...STRONG THUNDERSTORMS IN BERKSHIRE...BENNINGTON...WINDHAM AND
RENSSELAER COUNTIES...

AT 118 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF HEARTWELLVILLE TO 2
MILES NORTHEAST OF CENTER BRUNSWICK...OR ALONG A LINE EXTENDING FROM
4 MILES NORTH OF TOWNSHEND TO 5 MILES NORTHEAST OF TROY 8 MILES EAST
OF BENNINGTON...MOVING SOUTHEAST AT 45 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
40 MPH...POSSIBLE SMALL HAIL...AND VERY HEAVY RAIN...WILL BE NEAR...

PUTNEY AND WHITINGHAM AT 125 PM EDT...
BRATTLEBORO AND CHERRYPLAIN AT 130 PM EDT...
GUILFORD CENTER AND STEPHENTOWN AT 135 PM EDT...
VERNON AND SAVOY AT 140 PM EDT...
PITTSFIELD AND DALTON AT 145 PM EDT...

RAINFALL AMOUNTS OF A HALF INCH TO AN INCH...WITH ISOLATED AMOUNTS
APPROACHING TWO INCHES AN HOUR...WILL BE POSSIBLE IN THESE AREAS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 lightning, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
August 2, 12:55 PM EST
Where
Columbia County, Ghent
Property damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
42.317, -73.617

Lightning, Rensselaer

When
August 2, 1:10 PM EST
Where
Rensselaer County, Castleton on Hudson
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Thunderstorm Wind, Montgomery

When
August 2, 1:21 PM EST
Where
Montgomery County, St Johnsville
Property damage
$7,000
Reported by
TRAINED SPOTTER
Coordinates
43.000, -74.667

Thunderstorm Wind, Ulster

When
August 2, 2:05 PM EST
Where
Ulster County, Plattekill
Property damage
$6,000
Reported by
TRAINED SPOTTER
Coordinates
41.617, -74.083

Thunderstorm Wind, Albany

When
August 2, 2:20 PM EST
Where
Albany County, Berne
Property damage
$9,000
Reported by
TRAINED SPOTTER
Coordinates
42.617, -74.133

Thunderstorm Wind, Albany

When
August 2, 2:20 PM EST
Where
Albany County, Clarksville
Property damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
42.583, -73.950

Hail, Ulster

When
August 2, 2:53 PM EST
Where
Ulster County, Tillson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.833, -74.067

Thunderstorm Wind, Montgomery

When
August 2, 3:56 PM EST
Where
Montgomery County, St Johnsville
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.000, -74.667

Thunderstorm Wind, Greene

When
August 2, 4:30 PM EST
Where
Greene County, Windham
Property damage
$7,000
Reported by
TRAINED SPOTTER
Coordinates
42.317, -74.250

Lightning, Dutchess

When
August 2, 4:30 PM EST
Where
Dutchess County, Millbrook
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Lightning, Dutchess

When
August 2, 4:30 PM EST
Where
Dutchess County, La Grange
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Hail, Schenectady

When
August 2, 7:00 PM EST
Where
Schenectady County, Niskayuna
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.783, -73.833

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312873, 5312882, 5312874, 5312875, 5312876, 5312880, 5312877, 5312878, 5312881, 5312883, 5312884, 5312879.